Jump to content

Stevenson, 2013 Serotonin syndrome associated with clozapine withdrawal.


Altostrata
 Share

Recommended Posts

  • Administrator

When someone is also taking an antidepressant, reducing clozapine can lead to serotonin syndrome.

 

JAMA Neurol. 2013 Aug;70(8):1054-5. doi: 10.1001/jamaneurol.2013.95.Serotonin syndrome associated with clozapine withdrawal.Stevenson E, Schembri F, Green DM, Burns JD.SourceDepartment of Pulmonary Critical Care, Boston Medical Center, Boston University School of Medicine, Massachusetts 02118, USA. elizabeth.stevenson@bmc.orgAbstract at http://www.ncbi.nlm.nih.gov/pubmed/23753931IMPORTANCE:We describe a case of serotonin syndrome secondary to clozapine withdrawal and concomitant use of citalopram hydrobromide, a phenomenon that has been rarely reported.OBSERVATIONS:This is a case report of a 47-year-old woman admitted to an academic medical center intensive care unit with coma, hypersalivation, hyperreflexia, and stimulus-induced clonus. The patient received a diagnosis of serotonin syndrome attributed to abrupt clozapine withdrawal with concomitant use of citalopram. She improved only minimally with supportive treatment (intravenous fluids, benzodiazapines, and withdrawal of selective serotonin-reuptake inhibitor) and received cyproheptadine hydrochloride on her third day of symptoms. Four hours after she received the loading dose of cyproheptadine, she was alert and oriented and at her baseline mental status, although some clonus remained.CONCLUSIONS AND RELEVANCE:Serotonin syndrome can result from the abrupt withdrawal of a 5-hydroxytryptamine receptor 2A antagonist from a treatment regimen that also includes a medication that increases serotonin availability.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment
Share on other sites

 Share

×
×
  • Create New...

Important Information

Terms of Use Privacy Policy